Bullous Eruption in a Patient Infected With the Human Immunodeficiency Virus

Authors

  • Dipankar De MD,

    1. From the Department of Dermatology, Venereology, and Leprology1 and the Department of Histopathology,2 Postgraduate Institute of Medical Education and Research, Chandigarh, India
    Search for more papers by this author
  • 1 Amrinder J. Kanwar MD, MNAMS,

    1. From the Department of Dermatology, Venereology, and Leprology1 and the Department of Histopathology,2 Postgraduate Institute of Medical Education and Research, Chandigarh, India
    Search for more papers by this author
  • 1 Bishan D. Radotra MD, PhD,

    1. From the Department of Dermatology, Venereology, and Leprology1 and the Department of Histopathology,2 Postgraduate Institute of Medical Education and Research, Chandigarh, India
    Search for more papers by this author
  • and 2 Tarun Narang MD 1

    1. From the Department of Dermatology, Venereology, and Leprology1 and the Department of Histopathology,2 Postgraduate Institute of Medical Education and Research, Chandigarh, India
    Search for more papers by this author

Amrinder J. Kanwar, MD, MNAMS, Department of Dermatology, Venereology, and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh 160012, India
E-mail: kanwaraj@hotmail.com

Abstract

A 30-year-old man diagnosed with human immunodeficiency virus (HIV) infection 10 years earlier, presented with large tense blisters associated with minimal itching of 10 days' duration. He had no history of oral or genital erosions or ulcerations and showed no symptoms of HIV-related illnesses. Highly active antiretroviral therapy (HAART) had been started 6 weeks earlier when his CD4 count was 116/mL. He initially received nevirapine 200 mg once daily; after 2 weeks with no skin eruptions or other adverse reactions, the dose was increased to 200 mg twice daily. Other components of his HAART included lamivudine and stavudine. The patient was not taking any other prescription or alternative medicines. During the past year, he experienced 4 episodes of intensely itchy urticarial lesions that subsided with antihistamines. The present episode of bullous lesions was also preceded by urticarial lesions. On examination, he had multiple, large, tense bullae over relatively normal-looking skin involving all parts of the body (Figure 1). There were a few well-defined erosions. Nikolsky and bullae spread signs were negative, and no oral or genital erosions or ulcerations were noted. Results of a complete blood count, renal and liver function tests, and chest x-ray were within normal limits. Skin biopsy from one of the blisters showed a subepidermal bulla filled with eosinophils and polymorphonuclear leukocytes (Figure 2). The underlying dermis showed perivascular inflammatory infiltrate composed of polymorphonuclear and lymphomononuclear cells. The overall features were suggestive of bullous pemphigoid. A direct immunofluorescence test could not be done because of possible risk of cross-infection to the operator of the cryostat. Workup for herpes simplex virus and cytomegalovirus infection also could not be performed. HAART was discontinued temporarily with the suspicion that it was the causative factor. The patient was started on oral prednisolone 40 mg/d and topical clobetasol propionate (0.05%). Within 1 week of treatment, he had significant improvement with almost complete disappearance of the lesions. A few small, tense vesicles continued to appear between. Once the lesions completely disappeared, the prednisolone was gradually tapered off and all the components of HAART were resumed. The patient did well without any recurrence of lesions, thus virtually excluding HAART as the cause of the bullous pemphigoid-like eruptions. Subsequently, he did not return for follow-up.

Figure 1.

Figure 1.

Tense, clear fluid-filled vesicles over normal-looking skin with well-defined erosions.

Figure 2.

Figure 2.

Subepidermal bullae containing polymorphs and eosinophils. Dermis shows perivascular inflammatory infiltrates containing eosinophils and neutrophils. Hematoxylineosin stain, original magnification ×100.

Ancillary